Woman writes in pain on a giant pillow with a mask on

My Worst COVID Symptom: Migraine 

Last updated: October 2022

Even though I was vaxed and boosted and super-careful for nearly two and half years, COVID finally found me one hot August day. Probably after a not-so-careful night of Latin dancing. 

What was my experience with COVID like?

COVID hit me harder than anyone else in my family, who were mostly able to shrug it off as a bad cold after a few days. COVID left me bedridden for six days and at the doctor’s three times in one week.

It wasn’t the typical COVID respiratory symptoms that were most debilitating for me: It was migraine.

COVID produced the worst and longest migraine attack that I’ve ever had in nearly ten years (plus even worse adverse side effects to a medication that I’ll get to in a bit).

How was my migraine worse than usual?

I know that so many people have experienced COVID and migraine far worse than me. I wanted to share my story so that others don’t feel alone if they also experience an increased intensity of migraine during a COVID infection.

It had been years since I’d experienced ongoing nausea with my migraine attacks, but my nausea and vomiting were the first clues that something was up.

I took daily triptans that didn’t make a dent in my migraine pain.

I was isolated and stuck in bed with the occasional musical to pass the time as the days went on (I finally had the time and energy to watch Hamilton on Day 4 of COVID. Finally!)

What happened on day 6?

As my symptoms dragged on with little improvement, on Day 6 of COVID I sought medical help to get some heavier-duty medications to decrease my migraine pain and nausea.

Amazingly, there is a traveling nurse where I live who does house calls and was able to get me hooked up to an IV while I vegged on the couch. I was sure that Toradol with some anti-nausea meds would finally break this terrible flare. I would have relief from my misery at last!

Boy, was I wrong.

Which medication did I try?

The nurse offered me two kinds of anti-nausea medication, one that he usually gives to his migraine patients called Phenergan, which helps them sleep. It sounded good to me, so he hooked me up to the IV, and I awaited what I thought would be sleepy pain-free bliss.

Instead, what awaited me was restless skin-crawling agony.

What Phenergan side effects did I experience?

I ended up with convulsions that tortured me for hours due to a horrible adverse reaction I had to Phenergan. It started off with this strange urge to constantly shake my arms and keep my feet moving. Stillness felt excruciating.  Shaking was the only way I could manage these unbearable waves of feeling like my skin was crawling.

If someone wanted to develop a torture method in the bowels of hell, Phenergan would surely be a good candidate.

What did the nurse do?

My not-that-helpful nurse explained that once every couple of years, he has a poor patient like me who has an adverse reaction to Phenergan. It should pass in a couple of hours. And off he went, leaving me convulsing alone.

This was far worse than the migraine or nausea that I sought treatment for.

Did the side effects subside?

I would try to stand and walk because all I wanted to do was move. But the medication caused so much dizziness that I would immediately need to sit back down, and I even fell down once.

Eventually, the voluntary shaking slowed into involuntary convulsions, which I’d never experienced in my whole life.  As the medication wore off, I was able to lay down and breathe, watching the waves of restlessness erupt into involuntary convulsions throughout my whole body.

How long did it take to recover?

The shaking and convulsions fully wound down after about five hours of torment. And my migraine pain never even improved after all that anguish. My typical emergency migraine treatments weren’t touching this massive COVID migraine attack.

After two more doctor’s visits and a few more days of recovery, I was able to get help from an angel nurse who also said she also couldn’t stand Phenergan and gave me a Decadron steroid shot and Zofran for nausea.

WHat happened on day 10?

On Day 10 of COVID, my migraine attack and nausea lifted without any excruciating side effects.

I am so grateful that I am now fully recovered from COVID with no lingering symptoms. I know that others have not been so lucky and that many people continue to have post-COVID headaches, among many other debilitating long-haul symptoms. Just like migraine, COVID affects us all so differently.

Did you also experience an increase in migraine symptoms during or after a COVID infection?

By providing your email address, you are agreeing to our privacy policy.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Migraine.com team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

or create an account to comment.

Community Poll

My dark room: